Minnesota, 2013

Winter Storm and Winter Weather in Minnesota, December 3 to 4, 2013

December 3 to 4, 2013 · NWS FSD · 8 events in 8 counties and zones

Snow, heavy in areas, accumulated up to 8 inches from the evening of December 3rd through the afternoon of December 4th. Difficult travel conditions forced delayed openings or early closings of some schools and businesses on December 4th.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Snow, heavy in areas, accumulated up to 8 inches from the evening of December 3rd through the afternoon of December 4th. Difficult travel conditions forced delayed openings or early closings of some schools and businesses on December 4th. The winds causing the areas of blowing snow developed near the end of the snowfall on the afternoon of December 4th. The winds were not extreme, and the blowing snow abated after the snowfall ended.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Dec 3, 5:55 PM CST, 5 minutes earlier.

Area forecast discussion, Dec 3, 5:55 PM CST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
555 PM CST TUE DEC 3 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 350 PM CST TUE DEC 3 2013

RELATIVE QUIET PERIOD FROM LATE MORNING INTO EARLY AFTERNOON IS
STARTING TO CHANGE AS LIFT FORCING SPREADS INTO SOUTH CENTRAL SOUTH
DAKOTA IN ADVANCE OF STRONG JET PUNCHING OUT OF THE CENTRAL ROCKIES.
STRONG FRONTOGENETIC FORCING WILL CONTINUE TO EXPAND ENE ALONG MID
LEVEL BOUNDARY THROUGH THE EVENING...AND SHOULD LEAD TO A QUICK
DEVELOPMENT OF SNOW BAND WITH LIFT AND SNOW GROWTH WELL COLLOCATED
IN PROFILES OF MAIN BAND. SHADED TOWARD A SOMEWHAT COOLER THERMAL
PROFILE OVERALL WITH WET BULB EFFECT AND SUPPORT OF EC/SREF. EVEN
WITH THIS...SHOULD BE WARM ENOUGH ALOFT FOR SOME ALTERNATE TYPES IN
TRANSITION AT ONSET...PROBABLY SLEET AND LIGHT FREEZING RAIN BEFORE
A CHANGE TO SNOW. SOME LIGHT ICE ACCUMULATIONS MENTIONED FOR AREAS
AROUND THE IOWA GREAT LAKES...WHERE LOW LEVEL COOL PUSH WILL BE IN
PROXIMITY TO THE LINGERING WARMER AIR ALOFT.

MAIN CHANGE IN THE FORECAST FROM THE MID TO LATE MORNING UPDATE WAS
TO INTRODUCE A WINTER STORM WARNING TO AREAS GENERALLY NORTH OF A
WINDOM TO SIOUX FALLS TO WAGNER LINE. STILL LOOKING AT A BROAD
BANDING OF 4 TO 6 INCHES SNOWFALL...WITH LOCALLY HEAVIER AMOUNTS.
HARD TO PINPOINT THE EXACT LOCATION OF THE HEAVIER BAND...THE
STRONGER REASON FOR UPGRADING TO THE WARNING WAS COMBINING THE
SNOWFALL WITH GUSTY WINDS OF 25 TO 35 MPH. STRONGEST WINDS WILL
FIRST DEVELOP ACROSS THE WESTERN CWA AFTER MIDNIGHT...AND EXPAND
EASTWARD AS LOW PRESSURE INTENSIFIES TO THE SOUTHEAST LATER TONIGHT
AND WEDNESDAY. WINDS WILL BE SLOW TO INCREASE IN THE FAR EAST WITH
BAGGY GRADIENT NEAR THE INVERTED TROUGH...BUT EVENTUALLY WILL
INCREASE AND CREATE PROBLEMS WITH STRONGER GRADIENT BY LATE DAY IN
SW MN. BLOWING SNOW SHOULD REDUCE VISIBILITIES TO AROUND A HALF MILE
AT TIMES...AND COULD BE BRIEFLY LOWER AT TIMES OF FALLING SNOW.

SNOWFALL NOW LOOKING A BIT MORE APT TO CONTINUE INTO WEDNESDAY
ACROSS THE AREA...BUT WILL SLOW UP FROM SOUTHWEST TO NORTHEAST AS
INVERTED TROUGH PULLS EAST...AND UPPER WAVE WANDERS SLOWLY NORTH OF
THE AREA. TEMPERATURES WILL BE IN STRONG SUPPORT OF ICE PROCESSES
DURING THE DAY...SO PERHAPS EVEN FAVORABLE FOR FLURRIES AFTER
MEASURABLE THREAT WANES.

OTHERWISE...SOME AREAS OF DENSE FOG CONTINUE THIS AFTERNOON ACROSS
SOUTHWEST MINNESOTA...AND SO NOT TO CONFUSE WITH OVERALL WINTER
SCENARIO...HAVE NOT ISSUED A SEPARATE ADVISORY ON THIS FEATURE.
THERE WILL LIKELY BE SOME PATCHES OF FREEZING DRIZZLE INTERSPERSED
WITH FLURRIES UNTIL STRONGER FORCING AND DEEPER MOISTURE SPREADS IN
BY THE EVENING.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 350 PM CST TUE DEC 3 2013

ANY LIGHT SNOW WILL TAPER DOWN TO FLURRIES ON WEDNESDAY NIGHT AS THE
SYSTEM PULLS AWAY AND FORCING IS LOST. CONFINED ANY BLOWING SNOW IN
THE EVENING TO AREAS WHICH COULD ACTUALLY RECEIVE AT LEAST A TENTH
OF AN INCH OF SNOW...THOUGH WINDS WILL ONLY MARGINALLY DIMINISH
OVERNIGHT WITH A TIGHT GRADIENT REMAINING ACROSS THE REGION...SO
COULD SEE PATCHY BLOWING SNOW OVER OTHER AREAS. EVEN WITH COLD AIR
ADVECTION CONTINUING...TEMPERATURES WILL REMAIN SOMEWHAT IN CHECK ON
WEDNESDAY NIGHT WITH ABUNDANT CLOUD COVER AND THE ABOVE MENTIONED
WINDS...THOUGH READINGS WILL STILL DROP TO AROUND ZERO BY VERY EARLY
THURSDAY MORNING. WIND CHILLS OVERNIGHT WILL JUST MEET WIND CHILL
CRITERIA IN SOME AREAS...AND MAY HAVE TO DEAL WITH THAT AT SOME
POINT IN REGARD TO HEADLINES...BUT WITH THE CURRENT HEADLINES OUT
DID NOT WANT TO CONFUSE THE MATTER.

SURFACE HIGH PRESSURE BEGINS TO BUILD INTO THE REGION ON
THURSDAY...AND IT WILL REMAIN BREEZY IN A COLD AIR ADVECTION
REGIME...ALTHOUGH WINDS WILL SLOWLY TAPERING DOWN DURING THE DAY AS
THE GRADIENT RELAXES A BIT. NOT SURE HOW QUICKLY CLOUDS WILL
DECREASE DURING THE DAY...WITH BOTH THE NAM AND GFS HINTING AT
STRATUS LINGERING THROUGH THE DAY. IN LIGHT OF THAT AND WITH SNOW
COVER ACROSS THE AREA WENT ON THE LOW SIDE OF GUIDANCE WITH HIGHS
ONLY IN THE SINGLE DIGITS AND TEENS. BY THURSDAY NIGHT IT DOES LOOK
LIKE THERE SHOULD BE MORE CLEARING...THOUGH WINDS WILL NOT
COMPLETELY DROP OFF...REMAINING CLOSE TO 10 KTS. BECAUSE OF
THAT...AGAIN THINK THAT TEMPERATURES WILL NOT COMPLETELY BOTTOM
OUT...THOUGH WENT ON THE LOW SIDE OF GUIDANCE WITH LOWS FROM NEAR 10
BELOW IN THE NORTH TO NEAR ZERO IN THE FAR SOUTHEAST. IF WINDS WOULD
BECOME CALM THEN IT WILL BE COLDER THAN CURRENTLY FORECASTED.

BY FRIDAY...925 MB TEMPERATURES ARE PROGGED TO BE WELL INTO THE
NEGATIVE UPPER TEENS TO NEGATIVE LOWER 20S C...AND WENT BELOW
GUIDANCE WITH HIGHS IN THE SINGLE DIGITS. FRIDAY NIGHT IS SETTING UP
TO BE THE COLDEST NIGHT OF THE NEXT FEW AS THE HIGH PRESSURE AXIS
MOVES OVERHEAD AND WINDS BECOME NEARLY CALM. THE ONLY FLY IN THE
OINTMENT WILL BE THE POSSIBILITY OF INCREASING MID AND HIGH
CLOUDS...BUT WENT BELOW ALL BLEND GUIDANCE...AND AM STILL PROBABLY
TOO WARM AS MODEL RUNS ARE COLDER. AT THIS POINT...HAVE LOWS IN THE
MID TEENS BELOW ZERO TO THE SINGLE DIGITS BELOW.

IN THE EXTENDED...SATURDAY THROUGH TUESDAY...THE COLD AIR LOOKS TO
BE LOCKED IN THROUGH THE PERIOD. MODELS IN FAIRLY DECENT AGREEMENT
ON BRINGING A CHANCE OF SNOW TO THE AREA SOMETIME IN THE SUNDAY TIME
FRAME...AS A NORTHERN STREAM UPPER LEVEL TROUGH BEGINS TO DROP INTO
THE NORTHERN PLAINS AND A SOUTHERN STREAM WAVE EJECTS OUT OF THE
DESERT SOUTHWEST. A REINFORCING SHOT OF COLD AIR DROPS INTO THE
REGION FOR THE BEGINNING OF NEXT WEEK WITH THE PASSAGE OF THIS
SYSTEM...AND MODELS HINTING THAT IT COULD BE EVEN COLDER THAN THE
UPCOMING COLD SPELL...THOUGH WILL HAVE TO WATCH AS IT IS STILL
PRETTY FAR OUT. IN ANY EVENT...STAYED ON THE LOW SIDE OF GUIDANCE
THROUGH THE PERIOD WITH EXPECTED SNOW COVER. THIS WILL PLAY OUT TO
HIGHS SINGLE DIGITS AND TEENS AND LOWS A FEW DEGREES EITHER SIDE OF
ZERO.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 555 PM CST TUE DEC 3 2013

COMPLEX WEATHER PATTERN SETTING UP ACROSS THE AREA THROUGH THE TAF
PERIOD WITH LOW CEILINGS AND VISIBILITY EXPECTED. CEILINGS WILL
LARGELY BE IFR-LIFR WITH VISIBILITY LIKEWISE DROPPING INTO THE IFR
RANGE AS SNOW EXPANDS ACROSS THE REGION. HEAVIER BAND OF SNOW WILL
RESULT IN LIFR VISIBILITY AT TIMES...AND WHILE EXACT LOCATION OF THE
HEAVIER BAND IS DIFFICULT TO PINPOINT...THE BEST POTENTIAL APPEARS
TO BE FROM SOUTH CENTRAL SD THROUGH KFSD INTO THE KMWM/KMML AREAS IN
SOUTHWEST MN. FAR SOUTHEAST SD AND MOST OF NORTHWEST IOWA WILL SEE
LESSER CHANCES OF PRECIPITATION...THOUGH IFR-LIFR CEILINGS STILL
EXPECTED. IN ADDITION TO FALLING SNOW...INCREASING NORTH-NORTHWEST
WINDS THROUGH THE PERIOD WILL RESULT IN FURTHER REDUCED VISIBILITY
IN BLOWING SNOW AT TIMES.

CONDITIONS WILL IMPROVE GRADUALLY FROM SOUTHWEST TO NORTHEAST AFTER
09Z-12Z...THOUGH EXPECT MVFR CONDITIONS AT BEST...AS SCATTERED LIGHT
SNOW AND AREAS OF BLOWING SNOW CONTINUE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR
     SDZ068-069.

     WINTER STORM WARNING UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR
     SDZ038>040-050-052>060-063>065.

     WINTER STORM WARNING UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR
     SDZ061-062-066-067.

MN...WINTER STORM WARNING UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR
     MNZ071-072-080-081-097.

     WINTER STORM WARNING UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR
     MNZ098.

     WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR
     MNZ089-090.

IA...WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST WEDNESDAY NIGHT FOR
     IAZ001-002.

NE...NONE.

&&

SHORT TERM...CHAPMAN
LONG TERM...JM
AVIATION...JH
Hazardous weather outlook, Dec 3, 10:37 AM CST, 7 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1037 AM CST TUE DEC 03 2013

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1037 AM CST TUE DEC 03 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER...
SNOW WILL DEVELOP DURING THE AFTERNOON ACROSS SOUTH CENTRAL SOUTH
DAKOTA AND SPREAD TOWARD INTERSTATE 29 NORTH OF VERMILLION BY
EARLY EVENING. THE SNOW WILL THEN MOVE INTO SOUTHWESTERN
MINNESOTA AND FAR NORTHWEST IOWA DURING THE EVENING. SNOW MAY BE
MIXED WITH FREEZING RAIN SOUTH OF HIGHWAY 60 IN SOUTHWEST
MINNESOTA WITH LIGHT ICE ACCUMULATIONS POSSIBLE OVERNIGHT BEFORE
PRECIPITATION CHANGES TO SNOW. NORTHWEST WINDS WILL INCREASE
THROUGH THE NIGHT TO 20 TO 30 MPH. THIS WILL CAUSE AREAS OF
BLOWING SNOW WITH THE VISIBILITY AROUND ONE HALF MILE AT TIMES IN
OPEN AREAS ACROSS PORTIONS OF SOUTHEAST SOUTH DAKOTA. SNOWFALL
WILL RANGE FROM 2 TO 5 INCHES NORTH OF A LINE FROM YANKTON SOUTH
DAKOTA TO WINDOM MINNESOTA...WITH TWO INCHES OR LESS EXPECTED
SOUTH OF THAT LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW AND BLOWING SNOW WILL CONTINUE INTO WEDNESDAY WITH AN
ADDITIONAL 1 TO 2 INCHES POSSIBLE ALONG AND NORTH OF HIGHWAY 18.
LESS THAN AN INCH OF SNOW IS EXPECTED IN THE MISSOURI VALLEY AS
WELL AS AROUND STORM LAKE AND CHEROKEE. NORTHWEST WINDS OF 20 TO
30 MPH ARE EXPECTED THROUGHOUT THE DAY REDUCING THE VISIBILITY TO
ABOUT A HALF A MILE AT TIMES IN BLOWING SNOW. STORM TOTAL
SNOWFALL OF 3 TO 7 INCHES WILL BE POSSIBLE NORTH OF A LINE FROM
YANKTON SOUTH DAKOTA TO WINDOM MINNESTOTA...WITH UP TO 2 INCHES
SOUTH OF THAT LINE.

WIND CHILL VALUES OF 15 BELOW ZERO TO 20 BELOW ZERO WILL BE
LIKELY ON THURSDAY.

MUCH COLDER AIR WILL COMBINE WITH STRONG NORTHWEST WINDS FRIDAY
AND SATURDAY TO PRODUCE WIND CHILL VALUES OF 15 BELOW TO 25 BELOW
ZERO NORTH OF INTERSTATE 90 AND 5 BELOW ZERO TO 15 BELOW ZERO
SOUTH OF INTERSTATE 90.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Lincoln

When
December 3, 6:00 PM CST to December 4, 6:00 PM CST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
44.413, -96.267 (the zone’s center; the record gives no point)

Snow accumulated 4 to 7 inches, with 6 inches falling northwest of Lake Benton. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Storm, Pipestone

When
December 3, 6:00 PM CST to December 4, 6:00 PM CST
Where
Pipestone forecast zone
Reported by
Trained Spotter
Coordinates
44.023, -96.259 (the zone’s center; the record gives no point)

Snow accumulated 5 to 8 inches, with 7.5 inches falling 3 miles northwest of Pipestone. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Storm, Lyon

When
December 3, 7:00 PM CST to December 4, 6:00 PM CST
Where
Lyon forecast zone
Reported by
Trained Spotter
Coordinates
44.414, -95.839 (the zone’s center; the record gives no point)

Snow accumulated 5 to 8 inches, with 7.5 inches falling at Marshall. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Storm, Murray

When
December 3, 7:00 PM CST to December 4, 6:00 PM CST
Where
Murray forecast zone
Reported by
Trained Spotter
Coordinates
44.022, -95.763 (the zone’s center; the record gives no point)

Snow accumulated 4 to 7 inches, with 5.5 inches reported 4 miles north of Currie. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Storm, Rock

When
December 3, 7:00 PM CST to December 4, 6:00 PM CST
Where
Rock forecast zone
Reported by
Trained Spotter
Coordinates
43.675, -96.253 (the zone’s center; the record gives no point)

Snow accumulated 4 to 7 inches, with 6 inches reported near Luverne. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Storm, Cottonwood

When
December 3, 8:00 PM CST to December 4, 6:00 PM CST
Where
Cottonwood forecast zone
Reported by
Trained Spotter
Coordinates
44.007, -95.181 (the zone’s center; the record gives no point)

Snow accumulated 4 to 7 inches, with 6 inches reported at Windom. The snow was accompanied by northwest winds gusting to over 30 mph which developed on the afternoon of December 4th, causing areas of blowing and drifting snow. Some schools and businesses closed early or for the day on December 4th.

Winter Weather, Nobles

When
December 3, 8:00 PM CST to December 4, 6:00 PM CST
Where
Nobles forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -95.753 (the zone’s center; the record gives no point)

Snow accumulated 2 to 5 inches, including 4.5 inches reported at Worthington. Northwest winds gusting to over 30 mph developed on the afternoon of December 4th and caused a few areas of blowing and drifting snow.

Winter Weather, Jackson

When
December 3, 8:00 PM CST to December 4, 6:00 PM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
43.674, -95.154 (the zone’s center; the record gives no point)

Snow accumulated 2 to 5 inches, including 4.5 inches reported at Okabena. Northwest winds gusting to over 30 mph developed on the afternoon of December 4th and caused a few areas of blowing and drifting snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489059, 489060, 489061, 489062, 489063, 489064, 489065, 489066.